Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

New meds given any input would be helpful (update)

karebr1kkarebr1 Posts: 26
edited 06/11/2012 - 8:41 AM in Pain Medications
I had my PM Doctor’s appt and I decided to inform my doctor that my current meds where not cutting it and I was in consistent pain. I decided not to mention the different types of meds that I might try to my doctor (as other members suggested I do on my other post). Even though I didn’t do what I originally planned to do by putting up my last post (which is ask for other’s what types of meds so I could make the suggestion to my doctor) none the less I am glad I posted it and received the answers , comments and concerns from everyone. ;)) My doctor decided to take me off my current pain meds; Oxycontin and my breakthrough Norco all together. He gave me Oxycotin 20mg to wean me off, I just started getting off and starting my new meds today and must say I am a little freaked out of the withdrawal :jawdrop: symptoms. My new meds my doctor gave me to replace the Oxycontin and Norco is Fentenyl patch 75mg and then my breakthrough med is Opana 10mg 1-2 tablets every 8 hours. I called the pharmacy and they said I could put the patch in the location of my pain; so I placed the patch on my low back more on my left-hand side. I was curious if people who use this medication could help me out and let me know what to expect? I would like to know where I can put it where it will stay put and work better. I have only had it on for one day and it is already lifting and coming off, is that normal? Today I felt very nauseas and felt sick all day, and then threw up the food I tried to eat. I am not sure if I am feeling like this because of the patch or if it is from the process of weaning off the other medication? Or maybe it’s both?? Thank you for all of your help and any information or input on these medications and what I should expect would be great!!!!!!!!!!!!!!!!!!! 8> ;)
Thank you,


  • I don't use Fentanyl but another member put the patch on her lower abdomen and the nausea dissipated for her. You can use paper tape around the edges of the patch to keep it in place. Type in fentanyl patch in the blue box and maybe other posts may help until someone else comes along. I hope the nausea eases up on you. Take care. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Charry's right, Fentanyl patches work best where there is more fat distribution like the lower part of your belly. I learned this through my own experience and it proved to be a lifesaver. That info the pharmacy told you was a bit off because you don't have to wear the patch on the painful area. The Fentanyl box has a couple of pamphlets which tells you where to place the patch too, but from my experience the belly worked the best. I used to put it on my upper chest and I went through nausea, vomiting, headaches, and dizzyness until I switched the patch to my stomach. You can try using medical tape like Nexcare to secure the patch better.

    It is best that you read all you can about Fentanyl patches and how it works to get a better understanding. You also need to be really careful and diligent with this medicine. I changed my patch every 2 days because I metabolized it quicker and the effects wouldn't last 3 days with me. It takes a few hours for it to reach its peak levels so you can go ahead and take your BT meds as prescribed.

    I hope you start feeling better soon. Take care
  • I have fentanyl patches and like everyone says, put it on my lower abdomen. I switch sides each time. Also I have problems with them staying so I use a tagaderm type patch. It breaths and goes over the whole patch so showering and stuff doesnt bother it. I got some off ebay alot cheaper. They are a off brand name, but they do the same thing. Just stay away from watebeds, heating pads, electric blankets, as they make the fentanyl go into your system to fast. Any questions, please ask, Take care, Robin
  • j.howiejj.howie Brentwood, Ca., USAPosts: 1,730
    But, my p.m. Dr. and the pharmacist agreed that the best place to put it was on the upper arm.Because that part of the arm won't "wrinkle" and the "wrinkling is why they come off. The skin on the upper arm is taunt. Close to the shoulder. And it is muscle and fat, so it will disperse right.And in the 1 1/2 yr. I was on the patch. I don't think more than a couple came off. When I had the idea, of my own, that the patch might work better right on my back. Where the pain was. It constantly fell off When I told my p.m. Dr. that I put it there, he laughed! Not funny! You do need to change arms and then when you go back to the first arm you had it on. move it slightly so it is not in the same place. Or you could get a bad rash, I did!
    There shouldn't be any withdrawal seeing how both drugs are opioids. But the fentanyl is har to adjust to. And some people get sick, till your body adjusts. I, personally had bad mental mood changes.
    Good luck, Jim
    Click my name to see my Medical history
    You get what you get, not what you deserve......I stole that from Susan (rip)
    Today is yours to embrace........ for tomorrow, who knows what might be starring you in the face!
  • If there's one thing I've learned from being on Fentanyl patches, it's that blanket statements about any particular aspect are 50% wrong, all of the time.

    Mine go directly over large muscles - usually my chest or thigh. If I put it on my stomach or over some other fatty tissue, they don't work for me and I find myself tossing my cookies.

    It's trial and error to find out what works best for the individual, and once you figure it out, stick with it.
  • does take a bit of getting used to. I'm not sure what your previous dose of oxycontin was, but you really shouldn't need to taper the oxycontin once you are on fentanyl. The fentanyl works on the same opiod receptors in the brain, so there should be no withdrawal symptoms unless your doctor prescribed too low a dose when he switched you to the fentanyl patch.
    As far as where to place it, I always use the upper arms. It sticks well there, and with the new design of most of the manufacturers of the patches, it looks more like a piece of medical tape than an actual patch. It is much smaller than the older style patches used to be so it can go on the upper arm and barely be discernable. If you find that it is not sticking well, make sure when you place a new patch, that you cover it with your hand for about a minute. The warmth of your hand helps to make sure that the adhesive of the tape like patch seals well with your skin. Don't use moisturizers before applying the patch! I use tegaderm on the days when it is not sticking as well and you can buy them on ebay for a greatly reduced price than you would find by buying them in the pharmacy. I find that a small tegaderm patch covers the 100 mcg and a 25 mcg patch well and keeps them where I placed them.
    Make sure that you change them as scheduled, if it is every 72 hours, mark it on a calendar so that you know what time and day to change them. Don't change them early or leave them on longer than you are supposed to.
    It does take several hours before you start to experience a rise in blood plasma levels, and it can take a few patch changes before you experience the full benefits of the patches as far as pain relief.
    Good luck with them.
  • Make sure your skin is clean and FULLY dry before putting the patch on, and as mentioned before, the patch doesn't need to go where the pain is. Never have more than one patch on at a time. The sickness is typical and will likely get much better in a few days, and hopefully the pain as well!

Sign In or Register to comment.